Med. Weter. 74, (12), 795-798, 2018

full text

pdf
MALWINA SŁOWIKOWSKA, NATALIA SIWIŃSKA, AGNIESZKA ŻAK, HIERONIM BOROWICZ, KRZYSZTOF KUBIAK, ARTUR NIEDŹWIEDŹ
Myonecrosis in a horse after an intramuscular injection of menbutone
Myonecrosis after intramuscular injections is not common, but may be life-threatening. This case report describes myonecrosis following an accidental intramuscular injection of menbutone. A three-year-old bay French Trotter stallion with a history of weak appetite and colic lasting ten days was treated by a field veterinarian. During the course of treatment, he was given paraffin oil and antihelminthics orally, antispasmodics, analgesics, steroids and antibiotics intravenously, as well as choleretics intramuscularly. The horse was apathetic and weak with a “tucked up” abdomen and had grade 2 ataxia, according to Mayhew’s grading system. The patient had a swollen neck on both sides and a swelling of the right front limb and the carpal area of the left front limb. The neck edema was painful and warm. The neck area was prepared and punctured; a malodorous fluid was obtained for cytology. In the material obtained, there were anaerobic rod bacteria diagnosed as Clostridium spp. Surgical fenestration and debridement were performed. The wounds were cleaned every day. The horse was given antibiotics, nonsteroidal antinflammatory drugs, fluids and gastroprotectives. After five weeks of intensive care, the condition of the horse stabilized, and significant improvement was observed. Myonecrosis may be a rare life-threatening complication following intramuscular injections or wound contamination. To the authors’ best knowledge, this is the first published report of myonecrosis after menbutone injections in the horse..
Key words: Clostridial myonecrosis, intramuscular injections, menbutone